Tennessee, 2010

Damaging Wind in Tennessee, June 4, 2010

June 4, 2010 · NWS HUN · 1 event in 1 county or zone

Daytime heating and a weak boundary extending from eastern Virginia southwest into northern Alabama sparked scattered strong to severe pulse storms during the afternoon and evening of June 4 across southern middle Tennessee. A strong thunderstorm produced knocked down a tree on Gum Creek Rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Daytime heating and a weak boundary extending from eastern Virginia southwest into northern Alabama sparked scattered strong to severe pulse storms during the afternoon and evening of June 4 across southern middle Tennessee. A strong thunderstorm produced knocked down a tree on Gum Creek Rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 4, 1:15 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 4, 1:15 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT FRI JUN 4 2010

.DISCUSSION...
TODAY HAS BEEN A DAY PRIME FOR CONVECTION AND HEAVY RAIN...BUT SO
FAR WE HAVE NOT SEEN AS MUCH AS WE THOUGHT. ON THE PLUS SIDE...
COPIOUS CLOUD COVER HAS HELD TEMPS IN THE UPPER 70S AND LOWER 80S.
ON THE MINUS SIDE...IT IS VERY HUMID WITH DEWPOINTS IN THE LOWER
70S. THIS SUMMERLIKE UNSETTLED PATTERN SHOWS NO SIGNS OF GOING AWAY
FOR ANY LONG PERIODS OF TIME...BUT THERE ARE A COUPLE BRIEF RESPITES
POSSIBLE IN THE DAYS AHEAD.

SHORT TERM (TONIGHT THROUGH MONDAY)...
ISOLATED TSTM ACTIVITY SHOULD PERSIST INTO THE EVENING HOURS...AND
DEPENDING ON PLACEMENT/MOVEMENT OF WEAK ENERGY ROTATING AROUND AN
UPPER LOW OVER WRN LA...THERE MIGHT BE A SHRA AT ALMOST ANY TIME
OVERNIGHT. WILL THEREFORE CARRY AN ISOLATED POP ALL NIGHT LONG.
SHOULD STAY MUGGY WITH LOWS AROUND 70. THE UPPER SHEAR AXIS IS IN
THE GENERAL VICINITY ON SATURDAY...WHICH COULD ENHANCE SHRA/TSRA
CHANCES ESPECIALLY IN OUR SOUTHERN/EASTERN COUNTIES. HOWEVER...THE
OVERALL COVERAGE MAY NOT BE MUCH MORE THAN TODAY. CLOUDS SHOULD
AGAIN HOLD HIGHS IN THE 80S.

IF TONIGHT IS EXPECTED TO BE MUGGY...SATURDAY NIGHT IS GOING TO BE
REALLY MUGGY. LOWS MAY NOT GET BELOW 73...AND THAT COULD EVEN BE TOO
LOW IN URBAN AREAS. HOWEVER...RAIN LOOKS UNLIKELY AS SUBSIDENCE
TAKES OVER. WILL HOLD ON TO AN ISOLATED MENTION IN THE EVENING JUST
IN CASE THERE IS LINGERING ACTIVITY AFTER 00Z. A COLD FRONT
APPROACHES ON SUNDAY...AND ALTHOUGH SOME OF THE MODELS DO NOT PAINT
MUCH PRECIP...IT IS HARD TO BELIEVE THAT WITH FRONTAL FORCING...SOME
WEAK UPPER ENERGY...AND DEWPOINTS IN THE LOWER OR EVEN MIDDLE 70S
THAT WE WOULD NOT SEE SCATTERED TO NUMEROUS SHRA/TSRA. WILL INCREASE
POPS TO LIKELY BUT BACK HIGHS DOWN INTO THE 80S (MOS A COUPLE DAYS
AGO HAD HIGHS IN THE MID 90S FOR SUNDAY).

HIGH PRESSURE FORCES THE FRONT THROUGH THE AREA SUNDAY NIGHT...
LEAVING WHAT MAY BE A SLIGHTLY REFRESHING NIGHT WITH LOWS IN THE MID
60S. MONDAY WILL NOT BE A COOL DAY BUT HUMIDITY SHOULD BE NOTICEABLY
LOWER AND IT IS NOW EXPECTED TO BE DRY.

EXTENDED (MONDAY NIGHT THROUGH NEXT FRIDAY)...
THE FRONT...WHICH WILL STALL TO OUR SOUTH...WILL BEGIN TO PUSH
NORTHWARD AGAIN MONDAY NIGHT. TIMING IS OBVIOUSLY DIFFICULT THIS FAR
OUT...BUT FOR NOW I AM SAYING THAT TEMPS WILL DROP INTO THE MID 60S
BEFORE THE WARM FRONT SURGES. WILL INCLUDE A POP AFTER MIDNIGHT FOR
SOME WARM FRONTAL AND/OR MCS PRECIP.

DEEP MOIST FLOW COMES IN FOR THE MIDDLE PORTION OF THE WEEK...WHICH
SHOULD LEAD TO LOWS BACK IN THE LOWER 70S AGAIN AND HOT HUMID DAYS
IN THE LOWER 90S. WILL HAVE TO BRING BACK ISOLATED TO SCATTERED
STORMS THROUGHOUT THE PERIOD. THERE IS SOME HINT OF MODEL AGREEMENT
IN ANOTHER FRONT COMING DOWN BY THURSDAY AND ACTUALLY PASSING
THROUGH THE AREA. WOULD LIKE TO SEE THAT SOLUTION HOLD BEFORE
TOTALLY BUYING INTO IT...SO FOR NOW WILL JUST GO WITH PERSISTENCE IN
DAYS 5 THROUGH 7.

FAST FACT...UPDATE TO YESTERDAYS FAST FACT...
AS OF 2 PM...NO MEASURABLE RAIN TODAY AT HUNTSVILLE INTERNATIONAL
AIRPORT...BUT RAIN IN CULLMAN COUNTY IS HEADED THAT WAY. IF IT DOES
RAIN...THAT WILL MARK DAY NUMBER EIGHT IN A ROW WITH RAIN...THE
LONGEST STRETCH WITH MEASURABLE RAIN EACH DAY SINCE JUNE 2002.
PERHAPS COINCIDENTALLY...PERHAPS NOT...MANY OF THE LONGER STRETCHES
OF MEASURABLE RAINDAYS HAVE OCCURRED IN THE MONTH OF JUNE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  88  72  87  66 /  20  40  10  60  20
SHOALS        70  88  72  89  65 /  20  30  10  60  20
VINEMONT      68  85  69  86  65 /  20  40  10  60  20
FAYETTEVILLE  71  87  71  87  65 /  20  30  10  60  10
ALBERTVILLE   70  88  70  88  66 /  20  50  10  60  20
FORT PAYNE    68  85  69  87  64 /  20  50  10  60  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jun 4, 11:45 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT FRI JUN 4 2010

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS CAPABLE OF HEAVY RAINFALL...BRIEF GUSTY WINDS AND
LIGHTNING WILL INCREASE IN COVERAGE THIS AFTERNOON.  LOCAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES IN A SHORT TIME COULD LEAD TO ISOLATED
FLASH FLOODING...ESPECIALLY IN URBAN OR POOR DRAINAGE AREAS.

AREAS SOUTH OF THE TENNESSEE RIVER AND ALONG THE HIGHER TERRAIN OF
NORTHEAST ALABAMA WILL HAVE THE HIGHEST THREAT OF STRONGER
THUNDERSTORMS THIS AFTERNOON.  THE STORM ACTIVITY SHOULD LIFT
NORTHWARD THROUGH THE REMAINDER OF THE AREA EARLY THIS EVENING.  THE
THUNDERSTORMS WILL DIMINISH OR END AFTER SUNSET..

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AFTERNOON AND EVENING THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY
IN A CONTINUED MOIST AND UNSTABLE AIRMASS.  A COLD FRONT WILL BRING
MORE ORGANIZED AND NUMEROUS THUNDERSTORMS SUNDAY.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE AGAIN TUESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jun 4, 1:41 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT FRI JUN 4 2010

ALZ008-042015-
MARSHALL-
241 PM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 315 PM
CDT...

AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HIGH POINT AND ALBERTVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALBERTVILLE.
  HUSTLEVILLE...MCVILLE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3419 8634 3452 8619 3446 8608 3444 8611
      3442 8611 3441 8613 3440 8613 3440 8611
      3427 8610 3417 8621
TIME...MOT...LOC 1941Z 213DEG 19KT 3424 8625

KULA
Local storm report, Jun 4, 1:42 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
242 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND DMG     1 WSW HORTON            34.19N 86.31W
06/04/2010                   MARSHALL           AL   EMERGENCY MNGR

            TREES FELL ON POWER LINES ON JOLLEY DRIVE NEAR HORTON.

&&

JE
Special weather statement, Jun 4, 1:45 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT FRI JUN 4 2010

ALZ006-007-009-042030-
JACKSON-MADISON-MORGAN-
245 PM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...MADISON AND MORGAN
COUNTIES UNTIL 330 PM CDT...

AT 245 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING LINE OF
STRONG THUNDERSTORMS FROM PRICEVILLE TO UNION GROVE...MOVING
NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN MORGAN...SOUTHERN MADISON AND WESTERN JACKSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.

GUSTY WINDS FROM THESE STORMS WILL BE CAPABLE OF KNOCKING DOWN SMALL
TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE
STORM HAS PASSED.
&&

LAT...LON 3460 8614 3461 8632 3459 8629 3457 8632
      3454 8631 3451 8633 3452 8638 3447 8647
      3451 8654 3454 8655 3440 8658 3447 8693
      3457 8685 3456 8679 3465 8679 3480 8665
      3469 8603
TIME...MOT...LOC 1945Z 224DEG 19KT 3452 8685 3445 8645

KULA
Special weather statement, Jun 4, 1:49 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI JUN 4 2010

ALZ001-002-042030-
COLBERT-LAUDERDALE-
249 PM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 330 PM CDT...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRING VALLEY...OR NEAR MUSCLE SHOALS...
MOVING NORTH AT 15 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  FORD CITY.
  SAINT FLORIAN.
  KILLEN...CENTER STAR.

SEVERAL OTHER THUNDERSTORMS WERE DEVELOPING IN THE ADVISORY
AREA...AND WILL BE CAPABLE OF GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3490 8738 3456 8753 3456 8754 3464 8768
      3490 8764
TIME...MOT...LOC 1949Z 196DEG 14KT 3471 8761

KULA
Special weather statement, Jun 4, 1:52 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
252 PM CDT FRI JUN 4 2010

ALZ001-004-005-042030-
LAUDERDALE-LAWRENCE-LIMESTONE-
252 PM CDT FRI JUN 4 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LAWRENCE AND WESTERN COUNTIES UNTIL 330 PM CDT...

AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF WHEELER...OR 15 MILES WEST OF ATHENS...MOVING NORTH
AT 20 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY.
  COXEY...OLIVER.
  CAIRO...CARTWRIGHT.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3488 8732 3491 8704 3463 8712 3466 8734
TIME...MOT...LOC 1952Z 189DEG 18KT 3474 8721

KULA
Local storm report, Jun 4, 1:59 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     HORTON                  34.20N 86.30W
06/04/2010                   MARSHALL           AL   EMERGENCY MNGR

            SEVERAL TREES DOWN BETWEEN HORTON AND DOUGLAS. A TREE
            FELL ON A MOBILE HOME ON HORTON-NIXON CHAPEL ROAD.

&&

JE

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 4, 2:31 PM CST to 2:36 PM CST
Where
Franklin County, 1.49 mi NNW of Oak Grove
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.270, -86.010

A tree was blown down on Gum Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241515.